By: Steve Bond
An ‘overdose’ refers to having too much of a drug (or combination of drugs) than the body can handle. This can be illicit (street) drugs, prescription medications or alcohol; while many drugs can lead to overdose, certain drugs or combinations put a person at higher risk. Depressants such as opioids, alcohol, benzodiazepines and barbiturates are used to have a calming effect on the body. They are used to treat pain, anxiety, treat seizures and help with sleep. When taken in larger amounts or when combined, however, they can slow or even stop one’s breathing and heart rate causing death.
We often hear the term, “opioid crisis” which refers to the growing number of hospitalizations and deaths caused by opioids or narcotics. For the past 18 months, we have been focusing on how Covid-19 has impacted our daily lives. During this time, there has also been a steady increase in opioid related deaths. Social isolation and reduced services have presented barriers to those individuals who use opioids. Combined this with unchecked programs like CERB which provided a quick source of additional income for some individuals, and it is a recipe for disaster.
A recent study from the Journal of the American Medical Association (JAMA) looked at the rate of opioid deaths in Ontario during the first six months of the pandemic compared to previous statistics. What they found was a 135% increase in deaths during the first 6 months of covid. Deaths in those younger than 35 were increased 320%. There was a significant increase in deaths among men and fentanyl use was greatly increased. These are not just numbers. These are our brothers and sisters, our sons and daughters, our mothers and fathers. People who use drugs adhere to no stereotype; many hide their addiction and live what appears to be ‘normal’ productive lives.
Recently, the Ontario government has made naloxone kits available through a variety of sources including community pharmacies. If someone you know is at risk of an Opioid overdose, you can be trained by a pharmacist on how to recognize signs of overdose and administer Naloxone. Naloxone is a medication that reverses the effects of opioids (narcotics). It is a temporary fix that allows time for first responders and emergency room staff to properly manage the overdose. It will not work against other drugs like stimulants, alcohol or other depressants. When in doubt however, you cannot hurt someone by administering naloxone; it just may not work.
Take the time to talk with friends and family members about opioid use. Help to lift the stereotype. As always, take care of yourselves and each other.